Doctor insights on:
Dilantin Allergy In Children
Allergies occur when your immune system is triggered by envirionmental factors it should ignore--for example, pollen in the air, or dander on a cat or dog--and creates cells to fight against them. An allergic reaction typically causes itching, congestion, or drainage, and ...Read more
Itching rash: Phenytoin (dilantin) can cause rashes with pruritis (itching). Often these resolve with anti-histamines or steroids. However, in some cases the rash progresses to exfoliative dermatitis, a massive loss of skin that can put the patient into a burn unit. All rashes with anti-convulsants should be treated quickly and monitored closely by the prescribing physician. ...Read more
Dilantin: You need to find out what the normal lab levels are for Dilantin as it can vary. In my hospital 10 to 20 is normal so by their scale you would be above the normal maintenance level - the md prescribing the Dilantin should be easily able to answer your query. ...Read more
No: There are a lot of medications that grapefruit can interact with, but Dilantin is not one of them. If you are on multiple medications, it is always a good idea to review them with your pharmacist to see if there are any potential interactions with each other and with certain foods. On a side note, Dilantin should not be taken with spinach, dairy, or enriched wheat products. ...Read more
Not really an issue: However, Dilantin is a very old drug with lots of short term and long term issues, and the newer meds work far better with less side effects. Just an editorial comment, as I have essentially stopped using this product for years, similar to most neurologists. ...Read more
None: If you are not taking Dilantin , there should be no levels at all. However, therapeutic levels are between 10-20mcg/ml (blood test). ...Read more
Yes body knows/respo: Dilantin is prescribed for control of seizures.Too much can cause side effects and body knows when it is too much as blood level goes up body responds with side effects.Same holds true when you take too little, seizures are not controllled.That is the reason to keep the blood level in threpeutic range.So if you are tapering for a reason, your body knows as level falls.Wean off gradually ...Read more
Treatment of overdose of Dilantin depends on the level in blood and when was the last dose taken
ng tube to wash out somach(gastric lavage)
breathing tube(intubation if needed)
mild overdose only needs supportive care and wait
moderate dose with proper care recover within 48to72 hours
severe overdose more aggressive rx if pt in coma &abnormal vital signs, may take3-5da. ...Read more
Yes: As long as you are under the care of a neurologist. ...Read more
Dilantin: Dilantin is a good medication for seizures. There are newer medications that may have fewer side effects. However, if you have been taking Dilantin for years and your seizures are controlled, I am of the opinion "if it a'int broke don't fix it." ...Read more
Yes you can: Yes you can drink non alcoholic beer when you are taking dilantin, we don't know what 3300 number is for. ...Read more
Yup: Shouldn't interact. Enjoy!Get a more detailed answer ›
My Dilantin medication is cause swelling in my gums. Are there any home remedies to alleviate the swelling?
Somewhat: It depends how severe. Good dental hygiene is key. Frequent brushing and dental floss, multiple times each day will help. If it is severe, then you will need the help of a dentist, to surgically decrease the increased size of the gums. If untreated, this could lead to tooth loss. If severe, alternate anti-seizure medications should be considered. ...Read more
I'm on 3300 of gabapentin and 400 Dilantin a day.. Still have some break throughs. Could they raise the Dilantin ?
Need more info: Dilantin has a therapeutic level for seizure control. Too much Dilantin can cause many neurologic and occasionally cardiac problems. Elderly people are more sensitive to the medication than young people. Adjustment of Dilantin is a complex medical problem, best left to your neurologist. ...Read more
How can you tell if a person with Parkinson's who is only taken 3ml of Dilantin tid if the level is getting to high>
Get a blood test.: Have a Dilantin level drawn, it should be in the therapeutic range. ...Read more
Dilantin level was 5.4 (2) weeks ago, 1.4 today have severe headache only on left side. Feel like funny hard to describe. ?
Can you reduce Dilantin from 400 to 300 for 1 month and then 200 then eventually get off? If you don't have any seizures are you good?
Perhaps: Since I am not clear why the Dilantin was started, need to be cautious how to proceed. Yes, if you do need to stop, need to taper slowly over 3-4 months. But if you had seizures years ago, check an eeg and get examined and if appropriate taper off under a neurologist's supervision. ...Read more
Dr wants me to quit Dilantin and take kepra instead for a month and then no more meds seiz free for 14 years after having one. Is this a good idea?
Unclear: If you have been free of seizures for all this time why would you need to take kepra for a month after stopping dilantin? Not sure this scenario makes sense. Is this doctor a neurologist? Have you had an eeg? What were the circumstances for the first seizure? Need more info. See a neurologist if you have not already. ...Read more
If you did not need Dilantin for seizures wouldnt te levels be high all the time instead of low, I had 2 seizures 14 years ago and level always 3.4?
Complicated: Drugs used for seizure prevention are best used in sufficient dosages to put a patient into a therapeutic range to best protect against future seizures. Your level seems too low, but the medicine, nonetheless, is likely helping. Talk to your neurologist as to what should be done to optimize your treatment. ...Read more
I stopped my Dilantin about 3 months ago and I haven't had a seizure in 20 years but now I am unbalanced should I start taking my Dilantin again?
your question is a very good one, but please read carefully. The simple answer would be to restart your medication. But, given the way you describe your question I am worried that you are assuming the new symptoms are just the absence of dilantin.
I would not jump to that conclusion so quickly.
Please get into your favorite health provider's office for a thorough evaluation. ...Read more
Dilantin (generic name phenytoin) is a drug that has been used to treat seizure disorders since 1938. It is a sodium channel blocker that is effective in treatment of epilepsy but it has significant side effects. Because of that many newer drugs have been developed ...Read more